Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 366, NWS Jackson, MS

May 24, 2008Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2008, 3:13 PM CDT for Leflore County, Mississippi. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 3:13 PM CDT (20:13 UTC)
Expired
May 24, 2008, 4:15 PM CDT
In force
62 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:15 PM CDTHAIL 0.75Minter City, MSPEA TO PENNY SIZED HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2279 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242013
SVRJAN
MSC083-242115-
/O.NEW.KJAN.SV.W.0366.080524T2013Z-080524T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...

* UNTIL 415 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MINTER CITY...OR 12 MILES EAST OF DREW...AND MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNNYSIDE BY 330 PM CDT...
  MONEY BY 350 PM CDT...
  9 MILES NORTHEAST OF ITTA BENA BY 410 PM CDT...
  GREENWOOD BY 415 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3381 9023 3376 9018 3375 9028 3372 9030
      3370 9027 3374 9024 3373 9016 3370 9013
      3368 9013 3366 9010 3347 9009 3336 9037
      3366 9045 3379 9046 3382 9039
TIME...MOT...LOC 2013Z 328DEG 13KT 3375 9032

$$

BYB
2 follow-up statements
000 
WWUS54 KJAN 242031
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT SAT MAY 24 2008

MSC083-242115-
/O.CON.KJAN.SV.W.0366.000000T0000Z-080524T2115Z/
LEFLORE MS-
331 PM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LEFLORE COUNTY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SUNNYSIDE...OR 11 MILES NORTH OF ITTA BENA...MOVING SOUTHEAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONEY BY 345 PM CDT...
  7 MILES NORTHEAST OF ITTA BENA BY 405 PM CDT...
  GREENWOOD AND 8 MILES NORTHEAST OF QUITO BY 415 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3381 9023 3376 9018 3375 9028 3372 9030
      3370 9027 3374 9024 3373 9016 3370 9013
      3368 9013 3366 9010 3347 9009 3336 9037
      3366 9045 3379 9046 3382 9039
TIME...MOT...LOC 2031Z 328DEG 13KT 3366 9031

$$

BYB
000 
WWUS54 KJAN 242118
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT SAT MAY 24 2008

MSC083-242127-
/O.EXP.KJAN.SV.W.0366.000000T0000Z-080524T2115Z/
LEFLORE MS-
417 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR LEFLORE COUNTY EXPIRES AT 415
PM CDT...

STRONG THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHERN LEFLORE 
COUNTY. THESE STORMS ARE DRIFTING SOUTHEAST AND WILL BE CAPABLE OF 
PRODUCING PEA SIZE HAIL AND WINDS TO 45 MPH...ALTHOUGH THESE STORMS 
ARE NO LONGER CONSIDERED SEVERE.

LAT...LON 3381 9023 3376 9018 3375 9028 3372 9030
      3370 9027 3374 9024 3373 9016 3370 9013
      3368 9013 3366 9010 3347 9009 3336 9037
      3366 9045 3379 9046 3382 9039
TIME...MOT...LOC 2031Z 328DEG 13KT 3366 9031

$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:27 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 24, 11:27 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT SAT MAY 24 2008

.UPDATE...MORNING ANALYSES SHOWING RICH LOW LEVEL MOISTURE BACK IN
PLACE AS OLD FRONTAL BOUNDARY HAS DRIFTED UP TO NEAR A KJBR-KCBM LINE.
BIG ISSUE WILL BE THE UPSTREAM MCS DROPPING SEWD FROM THE OZARKS THIS
AFTERNOON ON THE BACK SIDE OF MID-UPPER RIDGE AXIS OVER TX. THE NCEP
ARW/WRF 4KM BRINGS THE COMPLEX SEWD ALONG THE BOUNDARY THROUGH NERN
THIRD OF MS AND THE 12Z NAM12 IS SIMILAR BUT TOO FAST. HAVE RAISED
POPS TO LIKELY CATEGORY AND LOWER MAX TEMPS SLIGHTLY FOR NERN CWFA AS
A RESULT WITH LITTLE CHANGE ELSEWHERE WITH STRATUS CLOUD LAYER
PROVIDING ENOUGH COVER TO SLOW HEATING PROCESS JUST A BIT. MODELS
CONTINUE TO INDICATE STRONG INSTABILITY ACROSS THE AREA WITH 3000-3500
J/KG OF MLCAPE AND 7-500MB LAPSE RATES OF NEAR 6.5-7C/KM ACROSS THE
AREA. HAVE INCLUDED GUSTY WINDS FOR NERN MS WITH THE STORMS AND WILL
KEEP A CHANCE OF EVENING TSRA OVER ERN MS. THE REST OF FORECAST WILL
REMAIN IN TACT FOR NOW./40/

&&

.AVIATION...MVFR CEILINGS CONTINUE AT JUST ABOUT ALL OF THE SITES...
CONDITIONS WILL IMPROVE TO BROKEN CLOUD 3-4K FEET BY 20Z HOWEVER
A FEW SHRA COULD START DEVELOPING BY THAT TIME ACROSS NRN HALF OF CWFA.
EXPECT VFR WILL FINALLY PREVAIL AND PERSIST FOR CENTRAL AND SRN PORTIONS
THROUGH THE REMAINDER OF AFTERNOON AND EVENING. LOOK FOR SHRA/TSRA TO
INCREASE GENERALLY NE OF A CLEVELAND-GREENWOOD-MACON LINE 20-24Z AS
AR CONVECTION BUILDS SEWD. MOST OF THESE STORMS SHOULD EXIT BY 03Z
TONIGHT LEAVING MVFR VISIBILITIES/PATCHY CEILINGS LATE TONIGHT./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  71  91  72 /  21  13  10  10
MERIDIAN      90  69  91  70 /  29  29  10  10
VICKSBURG     92  72  92  72 /  22  13  10  11
HATTIESBURG   92  71  91  72 /  25  29  10  16
NATCHEZ       91  71  91  71 /  19  13  10  17
GREENVILLE    92  71  92  72 /  37  13  10   8
GREENWOOD     92  69  92  72 /  53  13  10   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 24, 2:44 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SAT MAY 24 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
244 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS
EVENING...MAINLY ACROSS THE HIGHWAY 82 CORRIDOR EAST OF THE
MISSISSIPPI RIVER BEFORE 9 PM. THE PRIMARY RISK FROM THE MOST INTENSE
STORMS WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS OF 50 MPH AND
POSSIBLY SMALL HAIL ALONG WITH BRIEF VERY HEAVY DOWNPOURS.

THE COMBINATION OF DAYTIME HEAT AND HIGHER MOISTURE LEVELS WILL FUEL
AN UNSTABLE ATMOSPHERE LEADING TO THE STRONGER STORMS WHICH SHOULD
ALL DIMINISH LATER IN THE EVENING.

OVERALL...THUNDERSTORMS SHOULD BE FEWER AND LESS INTENSE ON SUNDAY
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, May 24, 2:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SAT MAY 24 2008

MSZ018-019-025-242000-
BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-
215 PM CDT SAT MAY 24 2008

...STRONG THUNDERSTORM MOVING SOUTHEAST TOWARD PARCHMAN/ROME AREAS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTHWEST OF ROME AT 215 PM CDT...MOVING SOUTHEAST AT
15 MPH. THIS STORM COULD AFFECT THE PARCHMAN AREA AS WELL BY 235 PM
WITH DANGEROUS CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...GUSTY
WINDS TO 40 MPH AND BRIEF HEAVY RAINS UP TO ONE HALF INCH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN BOLIVAR...LEFLORE AND SUNFLOWER COUNTIES...INCLUDING THE
CITIES OF DREW...PARCHMAN AND RULEVILLE...SHOULD MONITOR THIS STORM
CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:03 PM CDTSevere Thunderstorm WarningJANBolivar42 min
May 24, 5:19 PM CDTFlash Flood WarningJANBolivar, Washington52 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningJANClay29 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha47 min
May 24, 6:35 PM CDTSevere Thunderstorm WarningJANWebster40 min
May 24, 6:45 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee45 min
May 24, 6:57 PM CDTSevere Thunderstorm WarningJANLeake48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.